Nebraska, 2025

Hail in Nebraska, August 9, 2025

August 9, 2025 · NWS GLD · 1 event in 1 county or zone

Storms moving into southwest Nebraska from northeast Colorado led to a quarter size hail report in Haigler.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Storms moving into southwest Nebraska from northeast Colorado led to a quarter size hail report in Haigler.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 2:34 PM MST, 2 hours 53 minutes earlier. Its key messages:

  • Thunderstorms are forecast to develop late this afternoon and during the evening, moving from west to east across the area. Storms may be severe with damaging wind gusts, large to very large hail, and maybe a tornado. Additional redevelopment is possible overnight as well.
  • Temperatures trend cooler over the weekend.
  • Additional storms and severe storms are possible on Sunday and possibly lingering again through Sunday night.
  • Warm to hot temperatures then return mid to late week with highs approach the low 100s.
Area forecast discussion, Aug 9, 2:34 PM MST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
334 PM MDT Sat Aug 9 2025

.KEY MESSAGES...

- Thunderstorms are forecast to develop late this afternoon and
  during the evening, moving from west to east across the area.
  Storms may be severe with damaging wind gusts, large to very
  large hail, and maybe a tornado. Additional redevelopment is
  possible overnight as well.

- Temperatures trend cooler over the weekend.

- Additional storms and severe storms are possible on Sunday and
  possibly lingering again through Sunday night.

- Warm to hot temperatures then return mid to late week with
  highs approach the low 100s.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 107 PM MDT Sat Aug 9 2025

A complicated and perhaps prolonged event may evolve for the
duration of the short term period. A low pressure system spinning
across the northern Plains has helped to break down the ridge from
the past few days which as a result has turned the pattern back into
being more active. As this spins this will continue to lead to
synoptic lift across the area. A secondary surface low is forecast
to be in place across south central Kansas which will assist in
bringing moisture back to the area along supplying additional low
level lift. Then finally some shortwave off of the mountains are
forecast to occur as well leading to additional lift. With all of
this said it sure sounds like decent chances for rain and for the
most part yes this will increase rain and severe weather potential.
However there is a lot of failure points as well with so many
competing features that some cancellation of each is still on
the table limiting coverage or shifting the threats. With this
said that is the reason for not being more optimistic on
rainfall chances in the forecast.

With that caveat out of the way, am noticing an outflow boundary
draped along roughly Highway 34 with some cumulus starting to
develop along it as of 18Z which may be a source of convection that
guidance has not picked up on yet. An initial shortwave is
forecast to move off of the mountains this afternoon leading to
typical convection along the Palmer Divide around 2-4p MT where
supercells are forecast to be the primary storm mode. Straight
line hodographs will be present leading to splitting cells with
an eventual growth upscale to the ESE. The southern surface low
will be the interesting variable to this afternoon and evening
as it will have the potential form a few discrete cells out
ahead of the developing cluster plus it also may aid in the
continued easterly trek of the cluster as well. The main
hazards are large to very large especially initially and with
any discrete cells due to ample CAPE, effective shear of 40- 50
knots and steep lapse rates. Pressure rises around 3-5 mb over 3
hours into the early evening hours which looks to promote an
eventually change over to damaging winds of 60-70 mph with any
clusters and possibly near 80 mph if any bowing segments can
occur. Decreasing mixing heights through the late afternoon and
early evening especially if we can get an established outflow
may also support some blowing dust threats as well which is
around the same time frame as the pressure rises occurs. At this
time not anticipating any thing significant but would not be
surprised if localized instances if 1 mile or less visibility
can be achieved. The tornado potential looks to be very small
with mainly landspout concerns or if any storm mergers are able
to be achieved especially initially.

The continued upslope regime along with another progressive
shortwave off of the mountains will also lead to the potential
for redevelopment across the area. Hail up to ping pong ball
and wind gusts of 60-70 mph looks to be main threats overnight.
The amount of instability is questionable if we can get robust
updrafts overnight but with steep lapse rates and ample shear
remaining in place there does seem to be some threat for severe
weather remaining. The big question will be how widespread will
this coverage be. Isentropic ascent appears to be in play along
and east of Highway 27 with eastern Colorado seeing the effects
mainly from the shortwave. Outflows however from prior
convection may also play a role in potentially stabilizing the
atmosphere as well. All in all confidence is lower in the
overnight severe threat than the late afternoon/evening round
but the overnight potential looks more promising that last
nights overnight severe weather.

Into Sunday, some guidance does continue to keep showers and storms
going through the lunch hour. The question is how worked over
with the atmosphere be by that time especially if we do get the
overnight severe weather. Upper level troughing looks to be in
place with the region being the left entrance region of a 250 mb
jet helping to promote lift along with a weak low in the mid
levels of the mountains bringing waves onto the Plains.
Ensembles support a further south event unfolding but latest
CAMS are not showing that which is interesting to see how things
do trend. It appears that the big question for the the northern
extent will be instability as lingering cloud cover through the
day may put the damper on the severe potential. However if
instability is able to to recover enough then the parameters
will be there for supercell potential again. Interestingly
enough the RAP is a bit higher on dew points which that alone
would be enough to aid in instability resurgence. Overall
hazards at this time look to be similar to Saturday. Guidance
then again tries to redevelop overnight convection but at this
point am a little skeptical given how worked over the
atmosphere may be from all of these rounds.

&&

.LONG TERM /SUNDAY THROUGH SATURDAY/...
Issued at 107 PM MDT Sat Aug 9 2025

To start the extended period overall synoptic pattern currently
appears to be similar to this weekend but main convective
initiation boundaries look to be shunted to the south as the
region is more in the axis of the upper level trough. Semi
northwest flow then looks to return as another surface high is
forecast to set up across the SW CONUS. Would not be surprised
if daily chances for showers and storms continues with
convection off of the Rockies but the question will be if the
moisture is sufficient enough as this cuts off the monsoonal
moisture feed that has been in place. As the week goes on
troughing then looks to return to the SW CONUS as a surface high
returns to the SE CONUS. This will then return the monsoonal
flow to Colorado bringing some higher confidence in daily
showers and storms as the moisture and humidity back to the
region.

As for temperatures another gradual warming trend is forecast
to occur starting Tuesday with the potential for upper 90s to
triple digits occur towards the end of the new work week. No
signals for gusty or strong synoptic winds is currently seen
either leading me to think that winds that have mainly been
seen thus far this summer will remains with diurnal gusts of
20-30 mph possible each afternoon.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 328 PM MDT Sat Aug 9 2025

Main focus for this TAF period will be increasing shower and
storm activity. Confidence in severe impacts for each terminal
is low due to the splitting nature of the storms so will
continue with the PROB30. Better potential for rainfall is
overnight however. Winds are forecast to be shifting quite a bit
with any outflow boundaries as well. Rain chance look to end
Sunday morning before another potential round moves in just
after this TAF period primarily for GLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...Trigg
Hazardous weather outlook, Aug 9, 12:58 PM MST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
158 PM MDT Sat Aug 9 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-102000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
158 PM MDT Sat Aug 9 2025 /258 PM CDT Sat Aug 9 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe storms are forecast today, mainly during the evening and
overnight hours. A Severe Thunderstorm Watch has been issued for all
of eastern Colorado along with portions of NW Kansas and SW Nebraska.
Hazards include wind gusts up to 80 mph, hail up to 3 inches, and
maybe a tornado. Nuisance flooding also remains possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Sunday, severe storms are possible again during the afternoon,
evening and possibly overnight hours. Damaging wind gusts and large
hail look to be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 9, 4:25 PM MST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
525 PM MDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             6 WSW Clarkville        40.34N 102.73W
08/09/2025  M1.25 Inch       Yuma               CO   Trained Spotter

            Trained spotter reported half dollar 30
            minutes after storm.

&&

CA
Local storm report, Aug 9, 4:41 PM MST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
541 PM MDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Funnel Cloud     4 S Heartstrong         39.89N 102.59W
08/09/2025                   Yuma               CO   Public

&&

Trigg
Local storm report, Aug 9, 4:45 PM MST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
545 PM MDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Hail             8 SSE Eckley            40.01N 102.43W
08/09/2025  M1.75 Inch       Yuma               CO   Trained Spotter

&&

Erwin
Local storm report, Aug 9, 4:50 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
550 PM MDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tornado          4 NW Vernon             39.96N 102.34W
08/09/2025                   Yuma               CO   Trained Spotter

            Trained spotter reports brief touch down
            near county roads AA and 27. No damage
            observed.

&&

CA
Local storm report, Aug 9, 5:00 PM MST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
600 PM MDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Hail             3 NNE Vernon            39.98N 102.25W
08/09/2025  E1.75 Inch       Yuma               CO   Trained Spotter

            Trained spotter actively getting golf ball
            sized hail.

&&

CA
Local storm report, Aug 9, 5:01 PM MST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
601 PM MDT Sat Aug 9 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tstm Wnd Gst     3 NNE Vernon            39.98N 102.25W
08/09/2025  E55 MPH          Yuma               CO   Trained Spotter

            Trained spotter estimating 50-55 MPH winds.

&&

CA

The radar

The Goodland radar (KGLD), 74 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dundy

When
August 9, 5:27 PM MST
Where
Dundy County, 0.87 mi SW of Haigler
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.010, -101.940

Law enforcement estimated 1 inch hail and 45-50 MPH winds in Haigler.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281333.